Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Grand Forks, ND

July 5, 2011Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2011, 4:24 AM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 4:24 AM CDT (09:24 UTC)
Expired
Jul 5, 2011, 4:46 AM CDT
In force
22 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KFGF 050924
SVRFGF
MNC167-NDC077-051015-
/O.NEW.KFGF.SV.W.0056.110705T0924Z-110705T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 515 AM CDT

* AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED OVER
  LAMARS...OR 22 MILES SOUTH OF WAHPETON...MOVING TO THE EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRMOUNT AND BLACKMER AROUND 430 AM CDT.
  TENNEY AND CAMPBELL AROUND 440 AM CDT.
  NASHUA AROUND 450 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4617 9698 4615 9628 4603 9627 4601 9636
      4602 9656 4596 9656 4595 9660 4595 9696
TIME...MOT...LOC 0924Z 270DEG 35KT 4596 9665
WIND...HAIL 60MPH 1.00IN

$$

BRAMER
1 follow-up statement
723 
WWUS53 KFGF 050946
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
446 AM CDT TUE JUL 5 2011

MNC167-NDC077-050955-
/O.CAN.KFGF.SV.W.0056.000000T0000Z-110705T1015Z/
RICHLAND ND-WILKIN MN-
446 AM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA...AND SOUTHEASTERN RICHLAND COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GRAND FORKS.

LAT...LON 4617 9698 4615 9628 4603 9627 4601 9636
      4602 9656 4596 9656 4595 9660 4595 9696
TIME...MOT...LOC 0945Z 270DEG 35KT 4596 9636

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:52 AM CDT, 32 minutes earlier.

Area forecast discussion, Jul 5, 3:52 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 AM CDT TUE JUL 5 2011

.DISCUSSION...
FORECAST CHALLENGE TODAY WILL BE MORNING THUNDERSTORMS IN SOUTHERN
FORECAST AREA. A WEAK COLD FRONT...WITH AN ASSOCIATED MESO LOW
CIRCULATION...SANK SOUTHWARD INTO CENTRAL MINNESOTA OVERNIGHT.
RADAR ESTIMATED PRECIPITATION AMOUNTS OF 1.5 TO 2.5 OCCURRED OVER
PORTIONS OF WILKIN...OTTER TAIL AND GRANT COUNTIES. A SECONDARY
SURGE OF CONVECTION WAS LIFTING NORTHWARD FROM THE ABR FORECAST
AREA AND SHOULD PASS OVER THE SAME AREA LATER THIS MORNING. SPC
MESOSCALE GRAPHICS INDICATE THAT PRECIPITABLE WATER VALUES OVER
THE FAR SOUTHERN FORECAST AREA REMAIN IN EXCESS OF 1.5 INCHES.
THUS...AN URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR THOSE 3
COUNTIES THROUGH 17Z.

THE NORTHERN PORTION OF THE FORECAST AREA SHOULD REMAIN PARTLY TO
MOSTLY SUNNY TODAY AS A WEAK SURFACE HIGH BUILDS INTO THE AREA.
THIS FEATURE SHOULD BE THE DOMINANT PLAYER THROUGH WEDNESDAY
EVENING. THE NEXT CHANCE OF PRECIPITATION IS EXPECTED EARLY
THURSDAY MORNING. TEMPERATURES DURING THE NEXT FEW DAYS ARE
EXPECTED TO REMAIN NEAR SEASONAL NORMALS FOR EARLY JULY.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 06Z WEDNESDAY. KBJI MAY HAVE SOME
PATCHY MORNING GROUND FOG. VFR CEILINGS WILL ONCE AGAIN SPREAD
NORTHEASTWARD DURING THE MORNING HOURS ACROSS THE SOUTHEASTERN
HALF OF THE FORECAST AREA FROM THUNDERSTORMS IN NORTHEASTERN SD.
THE NORTHERN AIRPORTS SHOULD HAVE MOSTLY SUNNY CONDITIONS MOST OF
THE DAY. NORTHERLY SURFACE WINDS OF 10 TO 15 KNOTS ARE EXPECTED
DURING THE DAYLIGHT HOURS. WINDS SHOULD LIGHT AND VARIABLE AFTER
SUNSET.

&&

.HYDROLOGY...
MODERATE FLOODING CONTINUES AT OSLO AS THE RED CRESTED EARLY MONDAY
JULY 4TH. A SLOW FALL IS EXPECTED TO CONTINUE THROUGH THIS WEEK.
OTHERWISE DOWNSTREAM OF OSLO THE RED APPEARS TO BE NEARING ITS BROAD
CREST AT DRAYTON MID TO LATE WEEK...AND NEAR CREST AT PEMBINA THIS
WEEKEND. FROM EAST GRAND FORKS SOUTH THE RED IS SLOWLY FALLING AT
ALL POINTS.

OTHER THAN THE RED AT OSLO MINOR RIVER FLOODING CONTINUES AT SEVERAL
LOCATIONS ON THE RED. THE SHEYENNE RIVER AT THE WEST FARGO DIVERSION
HAD FALLEN BELOW FLOOD STAGE ON MONDAY THE 4TH...BUT LOCAL RUNOFF
HAS REVERSED THAT TREND. IT HAD RISEN A FEW HUNDREDTHS OF A FOOT
ABOVE FLOOD STAGE BUT IS EXPECTED TO FALL BACK BELOW FLOOD STAGE
LATER TODAY. SIMILAR VERY MINOR RISES ON THE BUFFALO...THE RUSH AND
ELM RIVERS AS WELL AS THE MAIN STEM RED FROM FARGO DOWNSTREAM ARE
POSSIBLE THROUGH THE MORNING AS LOCAL RUNOFF CONTINUES.

ON BALANCE THE RAINFALL OVER THE SOUTHERN RED RIVER VALLEY WAS IN
THE ONE HALF TO ONE INCH RANGE. SUFFICIENT AREAL COVERAGE OCCURRED
OVER THE FAR SOUTHERN RED RIVER VALLEY TO CREATE THESE MINOR RISES
FOR THIS MORNING. DRIER WEATHER THE NEXT FEW DAYS WILL ALLOW AREA
RIVERS TO RESUME THEIR GRADUAL DOWNWARD TREND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BRAMER/EWENS
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT MON JUL 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
522 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY
TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA.
A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS
AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE
STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM
TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT.

JR

In the hours before

Local storm report, Jul 4, 10:46 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     3 E BARNESVILLE         46.65N 96.35W
07/04/2011  E60 MPH          CLAY               MN   AMATEUR RADIO

            WINDS ESTIMATED AT 50 TO 60 MPH.

&&

GUST
Local storm report, Jul 4, 10:57 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 N DOWNER              46.77N 96.49W
07/04/2011  E0.75 INCH       CLAY               MN   PUBLIC

            VERY HEAVY RAIN AND A FEW DIME TO PENNY SIZED HAIL.

&&

GUST
Local storm report, Jul 4, 11:07 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 NE LEONARD            46.67N 97.22W
07/04/2011  E1.00 INCH       CASS               ND   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL IN BRIEF HEAVY RAIN.

&&

GUST
Local storm report, Jul 4, 11:19 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     2 NNW ROTHSAY           46.50N 96.30W
07/04/2011  M63 MPH          WILKIN             MN   MESONET

            MEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE 94.

&&

GUST
Special weather statement, Jul 5, 2:57 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 AM CDT TUE JUL 5 2011

MNZ029-040-050900-
GRANT MN-WILKIN MN-
257 AM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN AND GRANT
COUNTIES UNTIL 400 AM CDT...

AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTH OF CHARLESVILLE...OR 19 MILES SOUTHWEST OF
FERGUS FALLS...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
NORCROSS AROUND 305 AM CDT.
WENDELL AROUND 310 AM CDT.
HERMAN AROUND 315 AM CDT.
ELBOW LAKE AROUND 325 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRAMER
Special weather statement, Jul 5, 4:10 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT TUE JUL 5 2011

MNZ029-NDZ052-053-051015-
RICHLAND ND-SARGENT ND-WILKIN MN-
410 AM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...SOUTHERN
RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 515 AM CDT...

AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES SOUTH OF HANKINSON...OR 25 MILES NORTHWEST OF
WHEATON...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE
STORM...ALONG WITH HEAVY RAIN. RAINFALL RATES MAY EXCEED 1 INCH PER
HOUR. WIND GUSTS OF AROUND 40 MPH MAY BE EXPECTED WITH THESE
THUNDERSTORMS.

THE STORM WILL BE NEAR...
SONORA AND LAMARS AROUND 425 AM CDT.
FAIRMOUNT AND BLACKMER AROUND 430 AM CDT.
DORAN AROUND 435 AM CDT.
TENNEY AND CAMPBELL AROUND 440 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKERS 1 AND 7 AROUND 420 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:17 PM CDTSevere Thunderstorm WarningFGFTraill58 min
Jul 4, 9:12 PM CDTSevere Thunderstorm WarningFGFCass, Traill63 min
Jul 4, 9:21 PM CDTTornado WarningFGFCass, Traill39 min
Jul 4, 9:40 PM CDTSevere Thunderstorm WarningFGFCass65 min
Jul 4, 9:51 PM CDTTornado WarningFGFCass39 min
Jul 4, 10:26 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent64 min
Jul 5, 4:06 AM CDTAreal Flood AdvisoryFGFRichland, Sargent8 hr
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake56 min
Jul 4, 7:43 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods48 min
Jul 4, 7:55 PM CDTTornado WarningFGFPolk, Red Lake50 min
Jul 4, 8:50 PM CDTTornado WarningFGFNorman, Polk40 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin61 min
Jul 4, 11:31 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin59 min
Jul 5, 12:40 AM CDTSevere Thunderstorm WarningFGFGrant26 min
Jul 5, 3:12 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin9 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.